By Gary M. White, MD
Pellagra results from a deficiency of niacin (Vitamin B3) or it's precursor, tryptophan and causes the 4 D's:
- Dermatitis (photodistributed)
- Death after 4-5 years if untreated.
- Poor diet
- Abnormal tryptophan metabolism (e;g. Hartnup disease, carcinoid syndrome) and
- Chemotherapeutic agents (e.g. 5-fluorouricil, isoniazid, 6-mercaptopurine, chlormphenicol, phenytoin, phenobarbital, azathioprine). Some of these drugs inhibit conversion of tryptophanton to nicotinic acid.
A red scaly brown dermatitis rash of the photoexposed areas is characteristic. The rash about the neck may appear like a necklace (Cassal's necklace). The tongue may turn beefy-red and atrophic.
Niacinamide e.g. 300-500 mg/d or nicotinic acid (e.g. 160 mg/day) should be given.
A 63-year-old man presented with a three-month history of an evolving erythematous, scaly and bullous skin rash involving the face, neck, hands, and feet. The patient was an alcoholic with a poor diet. An SCC of the esophagus was found Derm J Online 15;8
A 65-year-old woman receiving treatment for glioblastoma multiforme presented with painful skin lesions over sun exposed sites for the past one week. She was on temozolomide and phenytoin. Indian J Dermatol 2014;59:520-1
Homepage | FAQs | Use of Images | Contact Dr. White
It is not the intention of RegionalDerm.com to provide specific medical advice, diagnosis or treatment. RegionalDerm.com only intends to provide users with information regarding various medical conditions for educational purposes and will not provide specific medical advice. Information on RegionalDerm.com is not intended as a substitute for seeking medical treatment and you should always seek the advice of a qualified healthcare provider for diagnosis and for answers to your individual questions. Information contained on RegionalDerm.com should never cause you to disregard professional medical advice or delay seeking treatment. If you live in the United States and believe you are having a medical emergency call 911 immediately.